Sunday, May 5, 2013


At long last: the rest of the story.

Around the time I wrote that last post I began feeling some side effects of the sirolimus. I became generally queasy, had a constant headache and developed some unusually painful sores on my bottom lip. My new Mayo nurse indicated that these side effects were not unusual and should improve over time. Stick with the plan.
In the next 48 hours I started feeling much worse and eventually developed the first fever I’d had since my July 2010 transplant. Fever is not taken lightly in the transplant community because it can be a sign of rejection or infection. I reached the on-call nurse at Mayo after a full day in bed, but she was non-plussed and suggested I had a stomach virus. That’s really all she could do from across the country – besides telling me to STOP taking the drug or suggesting I head to the nearest hospital.
The general cramping and discomfort in my belly turned into very specific pain. I tried to calm my nerves and get some sleep, but I ended up with continual diarrhea and vomiting for the next six hours, into the wee hours of that Thursday morning. My parents had gone to bed with their cell phones at the ready, and I finally called upstairs around 5am to say I wanted to go to the hospital. I had not experienced this type of belly pain before and recalled that the last time I’d had a symptom I didn’t recognize, I had in fact been dying from heart failure. That’s a lesson you don’t easily forget! My gut said I should go to the hospital.
After a long and agonizing wait, I finally got some fluids going and was given morphine – my best friend that morning (besides the toilet haphazardly installed in a corner of the small ER exam room). I hoped to be treated for the pain, get hydrated and stop vomiting so I could take my medication, then I figured I’d go back home to finish getting better. That all happened, but I didn’t end up going home until a week later, the day after Christmas.
I was once again a mystery to the medical community. After a slew of swabs, specimens, punctures and seemingly gallons of blood, it turns out the sirolimus had made me very sick. It had taken such a bite out of my immune system that I barely had any infection-fighting cells left, which left my body feeling horrible and unable to defend itself. I felt like my bones were slowly shattering inside of me.
It took a few days for the sirolimus to fully clear out and another few to recover enough to eat. I finally ate enough on Christmas day that I was released 24 hours later.
The good news is the sirolimus was responsible for that entire episode so there was nothing permanently wrong, though things could have gotten ugly if I’d stayed home and picked up an infection while my immune system was so compromised. Also my family is wonderful and delayed our Christmas celebration by a week, so I didn’t miss a thing.
The bad news, of course, is that our latest idea for attacking my fatigue became impossible. We weren’t able to test the hypothesis because I was never able to lower my tacrolimus level. There is not another fully tested immune suppression therapy for heart transplant patients – it’s sort of either tacrolimus + cellcept or sirolimus + cellcept – and I assure you I will never even touch a sirolimus pill again. If the tacrolimus is making me sick, the very unfortunate reality is that I will probably always feel sick. There are some other mixtures of drugs that we could try, and I hope to sometime soon, but we didn’t want to mess with anything for a while after that Christmastime excitement.
So that’s the latest in my medical adventures. As for the rest of my life, I’ve been gainfully employed again since the beginning of February and recently bought my own home! I’m trying to at least pretend to be a normal person in hopes that one day reality will follow suit. So far: no dice. But a girl can dream.
Triumphantly displaying the stick from the popsicle I ate - it was the first thing in a few days.


  1. Oh Andrea, I'm so glad to see an update but I'm so sad to hear it's continued to be such a battle! I HATE that there isn't an alternative drug for you to use. Do the docs know if researchers are working on other options?
    Congrats on the new job and house! I love your "I won't give up" attitude. Know you are a super inspiration to tons of people, and I'm always rooting for you!

  2. My anti-rejection cocktail is Cellcept & Cyclosporine (aka Neoral or generic Gengraf) It's "old school" and have no idea why one person is on one treatment versus another.

    Be well, and glad to see you post!!

  3. Hi Andrea, this is the first time I have read your blog...I am a transplant patient, 3 years this past friday. Last week I ended up in the hospital with chest pain. WE knew instantly it wasn't my heart so a series of tests were run. I had been having stomach pains for about a week (I have on and off stomach issues prior to transplant). They couldn't find anything wrong so they looked to treat my stomach. I am now taking Carafate to coat my stomach for my other meds and food. My anti rejection cocktail is tacrolimus + cellcept.

  4. Geez, Andrea, that sucks. Hoping your body falls into line soon!

    Saw your dad (helping out with my dad) a few times over Thanksgiving. He's great.

  5. Congrats on your new job and house!